Florida, 2017

Damaging Winds in Florida, July 6, 2017

July 6, 2017 · NWS TBW · 2 events in 2 counties and zones

Late evening sea breeze thunderstorms developed along the I-75 corridor. A strong thunderstorm near Punta Gorda produced areas of sub-severe damage to a mobile home park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Late evening sea breeze thunderstorms developed along the I-75 corridor. A strong thunderstorm near Punta Gorda produced areas of sub-severe damage to a mobile home park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 1:52 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 1:52 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
252 PM EDT Thu Jul 6 2017

.SHORT TERM (Today and Friday)...
Starting to see some showers and thunderstorms developing
across the far northern and southern zones this afternoon
where the greatest moisture currently resides. Closer to the
Bay Area where it's a bit drier, it'll be a little later in
the day before we see any convective initiation, given the
atmospheric profile which is unusually dry. Models do show
some moistening of the atmosphere by late afternoon so with
a bit more moisture and seabreeze/outflow boundary interactions,
it appears that there will be just enough moisture to see some
TSTM development around the Bay Area but will leave PoPs in
the 20-30 range at this time. As has been the case the last
few days - with the drier air aloft any storms that do develop
have the potential of being strong to severe with damaging
winds being the main concern. Temperatures will remain mild
throughout the overnight with mid 70s expected, near 80 at
the coast.

Tomorrow will feature more warm and humid conditions across
the area. Models show a little more moisture in the mid-
levels compared to today so PoPs will be a bit higher with
the highest rain chances along and east of I-75.

.LONG TERM (Saturday - Thursday)...
An amplified upper air pattern will exist across the CONUS
at the start of the long range period. A strong upper
trough will extend from the Great Lakes into the Mid
Atlantic, with a stout upper level ridge over the western
half of the country. This will allow for weak fronts to
approach, but not move through the region. Weak upper
ridging will prevail over the Gulf of Mexico and western
Atlantic with a surface ridge axis wavering north and south
across the Florida peninsula.

A fairly typical summer pattern will prevail through the
extended period. High temperatures will range from the mid
to upper 80s near the coast to the low to mid 90s inland.
Lows will generally be in the mid to upper 70s. Scattered
sea-breeze thunderstorms will occur each afternoon, with the
greater potential across the west Florida coast. As is
typical this time of year, a few stronger storms may occur
with strong gusty winds, frequent lightning, and torrential
rains.

&&

.AVIATION...
Should begin to see more widespread CU development across
the area especially near southern terminals shortly. VCTS
prevailing now across the south with scattered thunderstorms
expected into the evening. TSTM development will be a bit
later, closer to 21Z from SRQ north. TSTMs will eventually
begin to shift offshore after 01- 03Z. As always, localized
MVFR/IFR possible with thunderstorms along with gusty winds.

&&

.MARINE...
Atlantic high pressure will continue to ridge into the
eastern Gulf  of Mexico through early next week, with
generally light winds turning onshore each afternoon with
the sea breeze. Thunderstorms will develop over the Florida
Peninsula each afternoon, and will shift west into the
coastal waters late in the afternoon and through the evening
hours. Locally hazardous boating conditions will be
possible in the vicinity of the strongest storms.

&&

.FIRE WEATHER...
A ridge of high pressure over northern Florida today will shift
slightly south into Central Florida by Friday, with light winds
turning onshore each afternoon with the sea breeze. Isolated to
scattered thunderstorms will develop each afternoon and continue
through the early evening hours.

&&

.Preliminary Point Temps/PoPs...
TPA  79  91  78  90 /  20  30  20  40
FMY  75  92  75  91 /  20  30  30  50
GIF  75  94  76  92 /  10  40  20  60
SRQ  77  90  76  90 /  20  20  30  40
BKV  74  93  74  91 /  20  30  20  40
SPG  79  91  79  90 /  20  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...11/McKaughan
MID TERM/LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Jul 6, 3:35 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
435 AM EDT Thu Jul 6 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-062100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
435 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected this afternoon and evening.
Thunderstorms that develop will be capable of producing strong
gusty winds...locally heavy rains... and frequent deadly lightning
strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected daily.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains... and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Davis

In the hours before

Special weather statement, Jul 6, 2:34 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
334 PM EDT THU JUL 6 2017

FLZ139-142-239-242-062000-
Coastal Citrus-Inland Citrus-Coastal Levy-Inland Levy-
334 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES...

At 334 PM EDT, a strong thunderstorm was located 9 miles north of
Black Diamond, or 9 miles southwest of Rainbow Lakes Estates, moving
southwest at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Beverly Hills, Black Diamond, Inglis, Pine Ridge, Citronelle, Crystal
Manor, River Lakes Manor, Citrus Springs, Brent Wood, Stokes Ferry,
Lecanto and Citrus Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2919 8254 2919 8253 2904 8254 2904 8251
      2905 8247 2901 8242 2902 8240 2900 8238
      2900 8236 2899 8236 2898 8233 2886 8250
      2904 8274
TIME...MOT...LOC 1934Z 041DEG 6KT 2904 8254

TBW

The radar

The Tampa radar (KTBW), 99 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
July 6, 4:30 PM EST
Where
Charlotte County, Acline
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
26.880, -82.020

Thirteen mobile homes sustained wind damage in the River Haven Mobile Home Park. Damage consisted of siding being torn off of carports and porch coverings being removed from homes.

Thunderstorm Wind, Pinellas

When
July 6, 8:00 PM EST
Where
Pinellas County, 0.36 mi ESE of Spg-Albert Whitted Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
27.768, -82.624

The St. Petersburg Albert Whitted Airport ASOS recorded a wind gust of 50 knots, 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701701, 701706.